Commentary

Is the Rx to blame for the patient’s weight gain?

Author and Disclosure Information

 

One of my brothers has adult onset bipolar disorder. As luck would have it, he also has type 2 diabetes mellitus. He struggles constantly with blood sugar control since he needs to take 2 psychotropic medications, both of which cause weight gain.

I mistakenly told a patient that her beta-blocker wasn't interfering with her weight loss.His situation has prompted me to think about the responsibility we have as we care, and advocate, for our patients with major mental illness who require these effective medications. At a minimum, we must be knowledgeable about the adverse metabolic effects of these drugs, avoid prescribing them when possible, and advocate for dose reductions when feasible. Knowing, for example, that these drugs fall on a spectrum, with haloperidol causing the least weight gain and olanzapine causing the most, is important.1

An eye-opener. The article by Saunders in this issue provides advice on avoiding medications that commonly cause weight gain when prescribing for overweight or obese patients with diabetes, hypertension, and/or depression. I was unaware that some of the drugs on the list contribute to the problem. For example, I saw a new patient last week who has hypertension and is obese; she has been taking the beta-blocker metoprolol for the past 8 years. She has tried unsuccessfully to lose weight. She asked me if the metoprolol could be interfering with weight loss, and I mistakenly told her “No.” Thankfully, we decided to discontinue it anyway. I will admit to her my knowledge gap when I see her next month for follow-up. Errors are great teachers, especially when no harm is done.

The scope of the Saunders article is not meant to be comprehensive, since it focuses on medications for diabetes, hypertension, and depression. I think all of us are aware of the weight gain associated with other commonly prescribed drugs, such as systemic corticosteroids and long-acting progesterone for contraception. Thankfully, combination oral contraceptives do not appear to be associated with weight gain2—answering one of the more common questions I receive from patients about weight and medications.

The bottom line. Avoid prescribing medications that can cause weight gain in overweight and obese patients when possible, use the lowest effective dose when such agents are necessary, and warn patients of this adverse effect so that they can take precautions, such as walking an extra mile a day or giving up that high-calorie latte in the morning.

1. Leucht S, Cipriani A, Spineli L, et al. Comparative efficacy and tolerability of 15 antipsychotic drugs in schizophrenia: a multiple-treatments meta-analysis. Lancet. 2013;382:951-962.

2. Gallo MF, Lopez LM, Grimes DA, et al. Combination contraceptives: effects on weight. Cochrane Database Syst Rev. 2011;CD003987.

Next Article: